Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 138, NWS Hastings, NE

August 20, 2007Franklin County, Nebraska; Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2007, 3:08 PM CDT for Franklin County, Nebraska; Smith County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 3:08 PM CDT (20:08 UTC)
Expired
Aug 20, 2007, 4:15 PM CDT
In force
67 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Smith County, KS, Franklin County, NE

The radar

The Grand Island radar (KUEX), 52 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:51 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 20, 12:51 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT MON AUG 20 2007

.AVIATION...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND WIND
SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING
SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS
OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER
MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW
MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH
JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL
CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT
LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT
WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN.

&&

.PREV DISCUSSION... /ISSUED 1207 PM CDT MON AUG 20 2007/

UPDATED SKY COVER TO REFLECT MOSTLY SUNNY SKIES EARLY THIS
AFTERNOON. CURRENT THUNDERSTORM FORECAST LOOKS ON TRACK WITH BEST
CHANCE FOR CONVECTION ACROSS OUR NORTHEAST ZONES LATE THIS
AFTERNOON INTO THIS EVENING. VERY UNSTABLE AIR MASS ALONG WITH
DECENT WIND SHEAR WILL SET THE STAGE FOR POSSIBLE SEVERE WEATHER
PRIMARILY ACROSS NORTHEASTERN ZONES.

PREV DISCUSSION... /ISSUED 443 AM CDT MON AUG 20 2007/

THE MAIN ISSUE IS THUNDERSTORMS.

HAVE INCLUDED A SMALL RISK FOR MORNING THUNDERSTORMS OVER THE
FAR NORTHERN CWFA GIVEN CURRENT RADAR TRENDS OF INCREASING
THUNDERSTORMS IN THE NEBRASKA SANDHILLS...AND PROGGED ISENTROPIC
LIFT OVER NORTHERN NEBRASKA EARLY TODAY. MOST AREAS LIKELY TO
SEE SOME ACCAS LIKE CLOUDS AS WELL THROUGH THE MORNING.

THUNDERSTORMS LATER TODAY COULD BE PROBLEMATIC OVER THE EASTERN
CWFA. EASTERN CWFA IS IN A SLIGHT RISK WITH SOLID PROBABILITIES
FROM SPC FOR HAIL/WIND. MODELS HAVE BEEN VERY CONSISTENT ON THIS
DEVELOPING ALONG THE SURFACE BOUNDARY LATE THIS AFTERNOON IN A
VERY UNSTABLE AIRMASS...AND PRIMARILY EAST OF HIGHWAY 281. CAPPING
COULD BE AN ISSUE OVER THE SOUTHERN CWFA...BUT IT WOULD APPEAR
THE EASTERN CWFA IS IN LINE FOR SCATTERED EVENING CONVECTION
SOME OF WHICH WILL BE SEVERE GIVEN INSTABILITY AND SHEAR AVAILABLE.
DAYSHIFT IS GOING TO HAVE TO WATCH TRENDS TO NAIL THIS DOWN A BIT
BETTER. TUESDAY WOULD FAVOR A SLIGHTLY MORE CWFA WIDE EVENT...BUT
SHEAR OVER THE SOUTHERN CWFA IS NOT AS IMPRESSIVE. ONCE AGAIN THE
AREA IS UNDER A SLIGHT RISK TUESDAY NIGHT. TEMPERATURES WILL WARM
STRONGLY TODAY...AND PROBABLY AGAIN TUESDAY...BEFORE SLIPPING BACK
WEDNESDAY AND THURSDAY.

HYDROLOGY...JUST A SHORT NOTE ON THE HYDRO HOUSE. THE WEEK COULD
POTENTIALLY SET UP TO BE FAIRLY ACTIVE IN TERMS OF HEAVY RAIN AND
POTENTIAL FLOODING PROBLEMS. FLOW IS MORE ZONAL AND WITH A FRONTAL
BOUNDARY DRAPED IN THE VICINITY OF SOUTHERN NEBRASKA THROUGH THURSDAY.
LOOKS LIKE AT LEAST PART OF THE CWFA COULD BE IN SEVERAL ROUNDS OF
NIGHTTIME RAIN TUESDAY THROUGH THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 20, 1:35 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT MON AUG 20 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
135 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND
COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON.
THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA
AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH
THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE
STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT
INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH
HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281
THROUGH THIS AFTERNOON.

MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND
EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE
ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME
FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS
OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE
EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY
FROM TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO
SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY
HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN
FLOODING ISSUES FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:40 PM CDTSevere Thunderstorm WarningGIDWebster65 min
Aug 20, 3:54 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer66 min
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningGIDFranklin51 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningGIDNuckolls57 min
Aug 20, 4:33 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster42 min
Aug 20, 5:00 PM CDTSevere Thunderstorm WarningGIDClay33 min
Aug 20, 5:12 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
Aug 20, 5:16 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer59 min
Aug 20, 5:44 PM CDTSevere Thunderstorm WarningGIDPolk61 min
Aug 20, 5:54 PM CDTSevere Thunderstorm WarningGIDGreeley, Nance36 min
Aug 20, 6:29 PM CDTSevere Thunderstorm WarningGIDNance46 min
Aug 20, 6:40 PM CDTSevere Thunderstorm WarningGIDYork34 min
Aug 20, 6:43 PM CDTSevere Thunderstorm WarningGIDPolk23 min
Aug 20, 6:56 PM CDTSevere Thunderstorm WarningGIDMerrick64 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningGIDPhillips36 min
Aug 20, 3:44 PM CDTSevere Thunderstorm WarningGIDPhillips31 min
Aug 20, 4:11 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith49 min
Aug 20, 4:49 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks56 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningGIDJewell, Smith42 min
Aug 20, 5:27 PM CDTSevere Thunderstorm WarningGIDOsborne48 min
Aug 20, 5:35 PM CDTSevere Thunderstorm WarningGIDJewell40 min
Aug 20, 5:38 PM CDTSevere Thunderstorm WarningGIDRooks52 min
Aug 20, 6:05 PM CDTSevere Thunderstorm WarningGIDMitchell25 min
Aug 20, 6:07 PM CDTSevere Thunderstorm WarningGIDJewell23 min
Aug 20, 6:10 PM CDTSevere Thunderstorm WarningGIDOsborne17 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningGIDMitchell30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.